Call Us Today! 605-250-0539
Audiology Specialty Clinic - Sioux Falls, SD

Medications that cause hearing loss and other side effects.

Medications that damage your hearing are surprisingly common. From common pain medication to tinnitus medication, here’s the low-down on medicines that affect your hearing for better or for worse.

Your Hearing Can be Impacted by Medicines

The US accounts for about half of the $500 billion dollar pharmaceutical market. Are you buying medications over-the-counter? Or perhaps your doctor has prescribed you with some kind of medication. It often happens that people neglect the warnings that come along with virtually all medications because they think they won’t be impacted. That’s the reason why emphasizing that certain medications might increase your chance of having loss of hearing is so relevant. On a more positive note, some medications, including tinnitus treatments, can actually help your hearing. But which ones will be an issue for your hearing? But if you get prescribed with a medication that is known to cause loss of hearing, what do you do? A little knowledge on the subject can really help.

1. Your Ears Can be Harmed by Over-The-Counter Pain Relievers

Many people are shocked to hear that something they take so casually could cause loss of hearing. How regularly hearing loss took place in individuals who were using many different kinds of pain relievers was analyzed by researchers. This link is backed by several studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something surprising. Continued, daily use of over-the-counter pain relievers impairs hearing. Regular use is described as 2 or more times per week. You generally see this regularity in people who suffer from chronic pain. Using too much aspirin at once could cause temporary hearing loss, which might become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be shocked to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s almost double the risk of hearing loss if they were taking this drug to treat chronic pain. Just for the record, prescription painkillers aren’t any better. Hearing loss may be caused by the following:

  • Fentinol
  • Oxycodone
  • Methadone

It’s unclear exactly what triggers this loss of hearing. These drugs could decrease the flow of blood to your sensitive inner ear, which over time would kill nerves that detect sound. That’s why extended use of these medicines could result in permanent hearing loss.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be relatively safe if taken as directed. But the kind of antibiotic known as Aminoglycoside may raise hearing loss. Human studies haven’t yet yielded reliable data because they are in the early stages. But there have been some people who seem to have developed loss of hearing after using them. It’s convincing enough to see the outcomes of the animal testing. There may be something to be concerned about as indicated by the medical community. Each time mice are fed these antibiotics, they ultimately lose their hearing. The following illnesses are commonly treated with Aminoglycoside antibiotics:

  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis
  • Certain other respiratory diseases

More chronic conditions are treated over a longer duration with these. Until not too long ago, Neomycin was actually a very prevalent antibiotic used to manage children’s ear infections and pneumonia. Concerns over side effects over the years have encouraged doctors to prescribe alternatives. Why some antibiotics worsen hearing loss still demands more investigation. It appears that permanent harm might be caused when these drugs create inflammation of the inner ear.

3. How Quinine Affects Your Ears

You’re aware of what quinine is if you’ve ever had a gin and tonic. Quinine is used to manage malaria and has also been used to help people suffering from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter flavor. While research that studies the correlation between hearing loss an quinine aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.

4. Chemo Drugs Might Harm Your Hearing

You understand there will be side effects when going through chemo. Trying to destroy cancer cells, doctors are loading the body with toxins. These toxins can’t often tell the difference between healthy cells and cancer. These medications are being looked at:

  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane

Unfortunately, chemo-induced hearing loss is an essential trade off when dealing with cancer. While you’re going through chemo, a hearing care expert may be able to help you keep track of your hearing. Or you may want to let us know what your personal situation is and find out if there are any suggestions we can make.

5. Hearing Loss And Loop Diuretics

In an attempt to balance fluids in your body you might try taking diuretics. But the body can ultimately be dehydrated by taking it too far in one direction when trying to manage the problem with medication. This can cause salt vs water ratios to become too high in the body, causing swelling. Although it’s usually temporary, this can cause loss of hearing. But if the imbalance is allowed to go on or keeps occurring, loss of hearing could be irreversible. Using loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) could make the long-term damage much worse. If you’re taking the most well-known loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

What to Do If You’re Using Drugs That May Cause Loss of Hearing

You should consult your doctor before you discontinue taking any drugs they have prescribed. Before you speak with your doctor, you will need to take stock of all your medications. You can ask your doctor if there might be an alternative to any medications that trigger hearing loss. You can also reduce your need for medications with a few lifestyle changes. In certain cases, slight changes to your diet and exercise program can put you on a healthier path. Your immune system can be reinforced while pain and water retention can also be lessened with these changes. You should schedule an appointment to have your hearing screened as soon as you can particularly if you are taking any ototoxic medication. It can be challenging to detect loss of hearing at first because it advances quite slowly. But don’t be mistaken: it can impact your happiness and health in ways you may not realize, and recognizing it early gives you more possibilities for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today